advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From the United Kingdom:

I am 60 years old, and was on tablets for some 20 years before I started taking insulin two years ago. Now, I inject 200 units each day, and I am very concerned about what I think is the high insulin amounts needed to keep my blood sugar within range. I have gained much weight (60 pounds to be exact) since I started insulin injections. I was already grossly overweight then, and today I weigh a massive 290 pounds. My general practitioner is a good guy whom I trust, and he says the insulin is causing the weight gain, saying it is a steroid like muscle builders use to "pump up their weight" illegally!

To really complicate things, people say how well and healthy I look, for which I am most grateful, but in truth I ache all over, feel tired except for four hours when I wake, and I always feel hungry. I am trying like crazy to lose weight, but with no success. I am hungry all the time. Sadly, due to arthritis in my legs/feet, and a worn out kneecap, I cannot do a great deal of strenuous exercise, although I do as much as possible in the circumstances.

I would appreciate a second opinion on my weight and high insulin intake.

Answer:

Insulin and weight gain are a true issue for type 2 patients as they move from tablets to insulin. How about tablets that improve insulin resistance along with the insulin? Ask about them. Ask your dietitian about a lower carb diet (a bit controversial, but some use it) -- not the no carb, but lower carb diet.

LD

[Editor's comment: Also, ask your doctor if testing has been done for hypothyroidism. WWQ]

DTQ-20020127095037
Original posting 18 Feb 2002
Posted to Weight and Weight Loss and Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.